South Dakota, 2009

Hail and Damaging Winds in South Dakota, August 2, 2009

August 2, 2009 · NWS FSD · 12 events in 5 counties and zones

Thunderstorms produced large hail and damaging winds in a band from west to east across southeast South Dakota, mostly near Interstate 90, during the evening of August 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds in a band from west to east across southeast South Dakota, mostly near Interstate 90, during the evening of August 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 2:30 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT SUN AUG 2 2009

.DISCUSSION...
TOUGH CALL ON THUNDERSTORM CHANCES TONIGHT WITH A VERY DRY
ATMOSPHERE IN PLACE. TEMPERATURES HAVE CLIMBED INTO THE MID AND
UPPER 90S IN CENTRAL SD WITH DEW POINTS SLIPPING BACK INTO THE MID
AND UPPER 40S. LATEST RADAR LOOP DOES SHOW SOME BOUNDARY ACTIVITY IN
SPINK COUNTY...WHICH WAS SINKING SOUTHEAST WITH TIME. THIS LOOKS TO
BE A COMBINATION OF AN OUTFLOW DROPPING SOUTH AND POSSIBLY THE
PREFRONTAL TROUGH MOVING THROUGH CENTRAL SD. WILL KEEP AN EYE AROUND
THIS AREA FOR POTENTIAL DEVELOPMENT LATE THIS AFTERNOON AS THE VORT
MAX IN WESTERN ND SLIDES SE AND TEMPERATURES CLIMB TO NEAR OR ABOVE
THE CONVECTIVE TEMPERATURE. SEVERE THREAT NOT HIGH...BUT A COUPLE OF
STORMS LIKELY TO REACH SEVERE LEVELS. THE FIRST AREA WILL HAVE
MAINLY A WIND THREAT...WHICH IS NORTH OF I90 WHILE THE SECOND
AREA...MAINLY OVER NORTHWEST IOWA...WILL HAVE BOTH A HAIL AND WIND
THREAT. CAPE VALUES NORTH OF INTERSTATE 90 WELL SOUTH OF 1000 J/KG
BUT THE DOWNDRAFT CAPE VALUES ARE AROUND 1500 J/KG WHICH SUPPORTS
THE WIND THREAT. CAPE VALUES OVER NORTHWEST IOWA WHERE BETTER
MOISTURE/MOISTURE CONVERGENCE EXISTS ARE CLOSER TO 1500-2000 J/KG
WHICH SUPPORTS A BETTER HAIL THREAT. OTHERWISE...WENT MILD ON LOWS
WITH MAINLY UPPER 50S TO LOWER 60S.

OTHER THAN SOME MORNING MID TO HIGH CLOUDS IN THE SRN CWA...
EXPECTING A SUNNY DAY TUE...WITH TEMPERATURES RISING INTO THE 80S.
ONLY FORECAST CONCERN IS WITH SMOKE PLUME WHICH WILL LIKELY BE OVER
THE AREA. NUMEROUS WILDFIRES ACROSS BC AND YK CANADA HAVE PRODUCED
A WIDESPREAD AREA OF SMOKE ACROSS WRN CANADA. NW FLOW HAS BEEN
TRANSPORTING SOME OF THE SMOKE INTO OUR AREA THE LAST FEW DAYS. VIS
SAT SHOWING WHAT APPEARS TO BE THICKER SMOKE INTO ERN MT AND SRN
SK...WHICH SHOULD BE OVER THE AREA TOMORROW. LOWERED MAX TEMPS A FEW
DEGREES BASED ON LIKELIHOOD FOR SMOKE. SMOKE COULD HOLD THINGS DOWN
MORE SHOULD IT BE A VERY THICK PLUME.

COLD FRONT TO MOVE S ACROSS THE CWA TUE NIGHT. SOME SMALL CHANCES
FOR THUNDERSTORM WITH THUNDERSTORM CHANCES MAINLY DEPENDING
ON IF CONVECTION CAN DEVELOP OVER NW SD LATE IN THE AFTERNOON. SHOULD
THIS BE THE CASE...THEN THERE WOULD BE A DECENT CHANCE FOR STORMS TO
RIDE EAST ALONG AND S OF THE SFC COLD FRONT DURING THE EVENING AND
POSSIBLY CONTINUING INTO THE LATE NIGHT IN SW MN AND NW IA.

KEPT SMALL CHANCES OF THUNDERSTORMS GOING ON WED AND THU AS AN
UNSTABLE MID LEVEL BNDRY WILL BE MEANDERING BACK AND FORTH OVER THE
AREA. SHOULD AT LEAST SEE SOME THUNDERSTORM THOSE DAYS...BUT BETTER
CHANCE OF THUNDERSTORMS SHOULD BE FRI/FRI NIGHT AS ELEVATED WARM
FRONT PUSHES EAST ACROSS THE AREA.

HIGH OVER LOW BLOCKING PATTERN OVER THE FAR ERN PACIFIC CONTINUES TO
HOLD STRONG. CUTOFF UPPER LOW OFF THE CA COAST HAS NOT BUDGED IN 3
DAYS...ESSENTIALLY ALLOWING THE WRN CONUS RIDGE AND ERN CONUS TROUGH
TO PERSIST. WRN HEMISPHERIC PATTERN TO FINALLY SEE A CHANGE TOWARD
THE LATER HALF OF THE WEEK...AS UPPER TROUGH CURRENTLY OVER THE WRN
PAC BEGINS TO BREAK DOWN THE BLOCKING PATTERN AND KICK THE UPPER LOW
INTO THE NRN ROCKIES. WRN CONUS RIDGE THEN TO SHIFT INTO THE PLAINS
BY THE WEEKEND...BRINGING UNSEASONABLY WARM AIR EWRD. MAIN QUESTION
IS HOW FAR N WARM AIR WILL MAKE IT. AT THIS TIME THINKING MOST OF
THE CWA WILL RISE INTO THE UPPER 80S AND 90S ON SAT. TEMPERATURES
MORE QUESTIONABLE ON SUN...DEPENDING ON HOW AGGRESSIVELY A COLD
PUSHES TROUGH THE AREA. CHANGING WEATHER PATTERN SHOULD PLACE THE
NRN PLAINS UNDER A MEAN RIDGE AND GENERALLY ZONAL FLOW...LEADING TO
TEMPERATURES CLOSER TO NORMAL NEXT WEEK.

&&

.AVIATION...
VFR THROUGH THE PERIOD. SOME CBS POSSIBLE LATE THIS AFTERNOON AND
EVENING WITH BASES OF 10-12 KFT. WILL NEED TO WATCH FOR LLWS WITH
SOME OF THESE STORMS...ESPECIALLY ANY ALONG AND NORTH OF INTERSTATE
90. THE BEST CHANCE FOR CBS WILL BE FROM ABOUT 23Z THROUGH 4Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

08/97
Hazardous weather outlook, Aug 2, 12:02 PM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
102 PM CDT SUN AUG 02 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
102 PM CDT SUN AUG 02 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING AROUND THE HIGHWAY 14 CORRIDOR
FROM HURON TO MARSHALL MINNESOTA. ANY STORMS THAT DEVELOP WILL
SINK SOUTHEAST AND APPROACH THE INTERSTATE 29 CORRIDOR BETWEEN
ABOUT 800 PM CDT AND 1000 PM CDT. ANOTHER AREA OF THUNDERSTORMS
COULD DEVELOP EARLY THIS EVENING OVER PARTS OF NORTHWEST IOWA AS
DEEPER MOISTURE SURGES INTO THAT AREA. OTHERWISE...THE MAIN
THREAT FROM THE STORMS NORTH OF INTERSTATE 90 WILL BE WIND GUSTS
TO 70 MPH AND DIME SIZED HAIL. STORMS OVER NORTHWEST IOWA COULD
PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

FIRE DANGER...
A COMBINATION OF TEMPERATURES BETWEEN 95 AND 100 DEGREES WITH
RELATIVE HUMIDITIES OF 15 TO 20 PERCENT AND WEST OR NORTHWEST
WINDS GUSTING AS HIGH AS 25 MPH AT TIMES WILL PRODUCE A VERY HIGH
FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND AGAIN
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY AND COULD
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Aurora

When
August 2, 6:46 PM CST
Where
Aurora County, 5.12 mi NE of Stickney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.640, -98.370

Large hail covered the ground.

Thunderstorm Wind, Davison

When
August 2, 6:55 PM CST
Where
Davison County, 3.49 mi S of Mt Vernon
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.670, -98.260

Thunderstorm winds caused tree damage, including up to 5 inch diameter branches blown down. The winds also blew patio furniture across a highway.

Hail, Davison

When
August 2, 7:04 PM CST
Where
Davison County, 0.5 mi W of Mitchell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.720, -98.030

Thunderstorm Wind, Davison

When
August 2, 7:06 PM CST to 7:12 PM CST
Where
Davison County, 2.13 mi SSW of Mitchell
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.690, -98.030

Thunderstorm winds caused tree and power line damage, with brief resulting power outages. The tree damage included large branches blown down. The winds were accompanied by three quarter inch diameter hail.

Hail, Davison

When
August 2, 7:06 PM CST
Where
Davison County, 2.13 mi SSW of Mitchell
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.690, -98.030

Hail was accompanied by damaging winds.

Hail, Davison

When
August 2, 7:09 PM CST
Where
Davison County, 3.77 mi SSW of Mitchell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.670, -98.050

Thunderstorm Wind, Davison

When
August 2, 7:16 PM CST
Where
Davison County, 4.18 mi S of Mitchell
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.660, -98.030

Thunderstorm winds caused tree damage, including a 3 foot diameter tree blown down.

Hail, Hanson

When
August 2, 7:20 PM CST to 7:23 PM CST
Where
Hanson County, Alexandria
Measured
2 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.650, -97.780

Large hail broke windows in buildings and vehicles, and dented vehicles.

Thunderstorm Wind, Hanson

When
August 2, 7:20 PM CST
Where
Hanson County, Alexandria
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.650, -97.780

Thunderstorm winds caused tree damage, including branches up to 5 inches in diameter and a few trees up to 10 inches in diameter blown down.

Hail, McCook

When
August 2, 7:35 PM CST
Where
McCook County, 6.83 mi NW of Bridgewater
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.630, -97.580

Large hail was accompanied by wind gusts to 70 mph.

Thunderstorm Wind, McCook

When
August 2, 7:35 PM CST
Where
McCook County, 6.83 mi NW of Bridgewater
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.630, -97.580

Thunderstorm winds were accompanied by one inch diameter hail.

Thunderstorm Wind, Union

When
August 2, 10:05 PM CST
Where
Union County, 7.6 mi N of Alsen
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.080, -96.780

Thunderstorm winds caused widespread tree and power line damage, including trees up to 16 inches in diameter blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191376, 191377, 191378, 191380, 191382, 191383, 191386, 191393, 191395, 191397, 191398, 191399.